Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 81, NWS Birmingham, AL

February 18, 2000Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 18, 2000, 7:03 PM CST for Lamar County, Marion County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2000, 7:03 PM CST (01:03 UTC)
Expired
Feb 18, 2000, 8:00 PM CST
In force
57 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Lamar County, AL, Marion County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 5:30 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBMX 190105
SVRBHM
ALC075-093-190200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CST FRI FEB 18 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 800 PM CST.

* AT 703 PM CST...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP 
TO 65 MPH WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES   SOUTH 
OF FULTON TO 5 MILES SOUTH OF AMORY...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE WESTON...
  HAMILTON...HACKLEBURG...DETROIT AND BEAR CREEK.

DAMAGING WINDS 	MAY OCCUR UP TO 5 MILES AHEAD OF THE HEAVY RAIN AND 
HAIL. MOVE TO A SAFE PLACE NOW.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 2:07 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Feb 18, 2:07 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
207 PM CST FRI FEB 18 2000

RAIN BEGINNING TO FORM OVER NORTHERN AND WESTERN PORTIONS OF
ALABAMA.  THIS ACTIVITY SHOULD CONTINUE TO DEVELOP THROUGH THE
AFTERNOON.  THIS IS ALL AHEAD OF AN APPROACHING COLD FRONT...
CURRENTLY OVER ARKANSAS. EXPECT SQUALL LINE TO BE PUSHING INTO
NORTHWESTERN ALABAMA SHORTLY AFTER 6PM...THEN EXTEND FROM FORT PAYNE
TO BIRMINGHAM TO LIVINGSTON BY MIDNIGHT.  WILL ALSO BE SCATTERED
SHOWERS AND THUNDERSTORMS IN ADVANCE OF THIS LINE. EXPECT MAIN SEVERE
POTENTIAL TO REMAIN OVER NORTHERN AND WESTERN PORTIONS OF THE
STATE.

WILL LET WIND ADVISORY EXPIRE AT 4PM.

MORE TRANQUIL WEATHER SETS IN FOR THE REMAINDER OF THE WEEKEND
TOMORROW.

PRELIMS FOLLOW.

HSV EB 045/050 033/059 034 737-0
BHM BB 050/055 033/062 034 73710
MGM BB 053/069 039/064 036 73541=

.BHM...NONE.

In the hours before

Special weather statement, Feb 18, 1:20 PM CST, 5 hours 43 minutes before
ALZ001>038-040>050-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CST FRI FEB 18 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHWEST ALABAMA...GENERALLY NORTHWEST OF A LINE FROM
HUNTSVILLE TO VERNON.

AT MIDDAY...A DEEPENING LOW PRESSURE AREA WAS CENTERED OVER SOUTHEAST
MISSOURI WITH A COLD FRONT TRAILING SOUTHWEST FROM THE LOW ACROSS
ARKANSAS AND INTO NORTHEAST TEXAS.  STRONG THUNDERSTORMS WERE
INCREASING OVER ARKANSAS AND A TORNADO WATCH WAS IN EFFECT FOR MUCH
OF THAT STATE.

THE SQUALL LINE IS NOT EXPECTED TO REACH ALABAMA UNTIL AFTER DARK.
HOWEVER...SCATTERED THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE
SYSTEM OVER NORTHWEST ALABAMA THIS AFTERNOON.  SOME OF THESE STORMS
COULD BE STRONG ENOUGH TO PRODUCE DAMAGING WINDS AND HAIL OVER
NORTHWEST ALABAMA LATER THIS AFTERNOON.  ISOLATED TORNADOES ARE NOT
LIKELY...BUT THEY ARE POSSIBLE.

THE THREAT OF SEVERE WEATHER WILL CONTINUE THIS EVENING AS THE
SQUALL LINE MOVES INTO ALABAMA FROM THE NORTHWEST.  DAMAGING WINDS
COULD ACCOMPANY THE SQUALL LINE FROM KENTUCKY AND TENNESSEE AS FAR
SOUTH AS NORTH ALABAMA.

THE MOST LIKELY TIME FOR SEVERE WEATHER IN NORTH ALABAMA IS BETWEEN
THE HOURS OF 3 PM AND MIDNIGHT.

THE STRONG LOW PRESSURE SYSTEM WILL BE PULLING AWAY TO THE
NORTHEAST...AND AWAY FROM ALABAMA...DURING THE NIGHT.  WIND
PROFILES WELL BECOME LESS FAVORABLE FOR SEVERE WEATHER IN ALABAMA
AND THE SQUALL LINE IS EXPECTED TO WEAKEN BEFORE REACHING THE CENTRAL
PART OF THE STATE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING...ESPECIALLY OVER
NORTHWEST ALABAMA AND THE TENNESSEE VALLEY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 8:34 PM CSTSevere Thunderstorm WarningBMXFranklin, Lawrence41 min
Feb 18, 8:43 PM CSTTornado WarningBMXPickens62 min
Feb 18, 9:08 PM CSTTornado WarningBMXLawrence37 min
Feb 18, 9:18 PM CSTTornado WarningBMXMorgan27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.